Open Access. Powered by Scholars. Published by Universities.®

Mathematics Commons™

Open Access. Powered by Scholars. Published by Universities.®

Stability

Discipline
Institution
Publication Year
Publication
Publication Type
File Type

Articles 91 - 105 of 105

Full-Text Articles in Mathematics

On The N-Body Problem, Zhifu Xie Jul 2006

On The N-Body Problem, Zhifu Xie

Theses and Dissertations

In this thesis, central configurations, regularization of Simultaneous binary collision, linear stability of Kepler orbits, and index theory for symplectic path are studied. The history of their study is summarized in section 1. Section 2 deals with the following problem: given a collinear configuration of 4 bodies, under what conditions is it possible to choose positive masses which make it central. It is always possible to choose three positive masses such that the given three positions with the masses form a central configuration. However, for an arbitrary configuration of 4 bodies, it is not always possible to find positive masses …


Asymptotic Stability Of A Fluid-Structure Semigroup, George Avalos Mar 2006

Asymptotic Stability Of A Fluid-Structure Semigroup, George Avalos

Department of Mathematics: Faculty Publications

The strong stability problem for a fluid-structure interactive partial differential equation (PDE) is considered. The PDE comprises a coupling of the linearized Stokes equations to the classical system of elasticity, with the coupling occurring on the boundary interface between the fluid and solid media. It is now known that this PDE may be modeled by a $C_{0}$-semigroup of contractions on an appropriate Hilbert space. However, because of the nature of the unbounded coupling between fluid and structure, the resolvent of the semigroup generator will \emph{not} be a compact operator. In consequence, the classical solution to the stability problem, by means …


Modeling Of Bioinspired Sensors For Flow Separation Detection For Micro Air Vehicles, Belinda A. Batten, John R. Singler, Benjamin T. Dickinson Jan 2006

Modeling Of Bioinspired Sensors For Flow Separation Detection For Micro Air Vehicles, Belinda A. Batten, John R. Singler, Benjamin T. Dickinson

Mathematics and Statistics Faculty Research & Creative Works

Autonomous micro air vehicle (MAV) flight faces inherent stability challenges. One challenge is controlling flow separation over the airfoil and an autonomous control system for MAV flight may be enhanced with closed loop separation control. In this work, we focus on modeling biologically inspired hair cell sensors for future flow control applications. We model the sensor output and present examples and numerical results.


The Asymptotics Of Neutral Curve Crossing In Taylor–Dean Flow, C. P. Hills, A. P. Bassom Jan 2006

The Asymptotics Of Neutral Curve Crossing In Taylor–Dean Flow, C. P. Hills, A. P. Bassom

Articles

The fluid flow between a pair of coaxial circular cylinders generated by the uniform rotation of the inner cylinder and an azimuthal pressure gradient is susceptible to both Taylor and Dean type instabilities. The flow can be characterised by two parameters: a measure of the relative magnitude of the rotation and pressure effects and a non-dimensional Taylor number. This work considers the small gap, large wavenumber limit for linear perturbations when the onset of the Taylor and Dean instabilities is concurrent. A consistent, matched asymptotic solution is found across the whole annular domain and identifies five regions of interest: two …


On The Stability Of The Positive Radial Steady States For A Semilinear Cauchy Problem, Yinbin Deng, Yi Li, Yi Liu Jul 2003

On The Stability Of The Positive Radial Steady States For A Semilinear Cauchy Problem, Yinbin Deng, Yi Li, Yi Liu

Mathematics and Statistics Faculty Publications

No abstract provided.


Accuracy, Resolution And Stability Properties Of A Modified Chebyshev Method, Jodi Mead, Rosemary A. Renaut Jan 2002

Accuracy, Resolution And Stability Properties Of A Modified Chebyshev Method, Jodi Mead, Rosemary A. Renaut

Mathematics Faculty Publications and Presentations

While the Chebyshev pseudospectral method provides a spectrally accurate method, integration of partial differential equations with spatial derivatives of order M requires time steps of approximately O(N−2M) for stable explicit solvers. Theoretically, time steps may be increased to O(N−M) with the use of a parameter, α-dependent mapped method introduced by Kosloff and Tal-Ezer [ J. Comput. Phys., 104 (1993), pp. 457–469]. Our analysis focuses on the utilization of this method for reasonable practical choices for N, namely N ≲ 30, as may be needed for two- or three dimensional modeling. Results presented …


Asymptotic Behavior Of The Zero Solutions To Generalized Pipe And Rotating Shaft Equations, Ayfer Kurt Jan 2000

Asymptotic Behavior Of The Zero Solutions To Generalized Pipe And Rotating Shaft Equations, Ayfer Kurt

Turkish Journal of Mathematics

A non-autonomous partial differential equation describing the dynamics of a uniform pipe and a system describing the dynamics of a rotating shaft are considered.Sufficient conditions for the global asymptotic stability of the zero solution of the boundary value problem for the differential equation and the system under consideration are established by using the Lyapunov function technique.


Stability Of Self-Similar Solutions For Van Der Waals Driven Thin Film Rupture, Thomas P. Witelski, Andrew J. Bernoff Sep 1999

Stability Of Self-Similar Solutions For Van Der Waals Driven Thin Film Rupture, Thomas P. Witelski, Andrew J. Bernoff

All HMC Faculty Publications and Research

Recent studies of pinch-off of filaments and rupture in thin films have found infinite sets of first-type similarity solutions. Of these, the dynamically stable similarity solutions produce observable rupture behavior as localized, finite-time singularities in the models of the flow. In this letter we describe a systematic technique for calculating such solutions and determining their linear stability. For the problem of axisymmetric van der Waals driven rupture (recently studied by Zhang and Lister), we identify the unique stable similarity solution for point rupture of a thin film and an alternative mode of singularity formation corresponding to annular “ring rupture.”


On The Stability Results For Third Order Differential-Operator Equations, Varga Kalantarov, Aydın Ti̇ryaki̇ Jan 1997

On The Stability Results For Third Order Differential-Operator Equations, Varga Kalantarov, Aydın Ti̇ryaki̇

Turkish Journal of Mathematics

Sufficient conditions for the stability and the global asymptotic stability of the zero solution of third order linear differential- operator equations are established.


Complex Dynamics And Multistability In A Damped Harmonic Oscillator With Delayed Negative Feedback, Sue Ann Campbell, Jacques Bélair, Toru Ohira, John Milton Dec 1995

Complex Dynamics And Multistability In A Damped Harmonic Oscillator With Delayed Negative Feedback, Sue Ann Campbell, Jacques Bélair, Toru Ohira, John Milton

WM Keck Science Faculty Papers

A center manifold reduction and numerical calculations are used to demonstrate the presence of limit cycles, two-tori, and multistability in the damped harmonic oscillator with delayed negative feedback. This model is the prototype of a mechanical system operating with delayed feedback. Complex dynamics are thus seen to arise in very plausible and commonly occurring mechanical and neuromechanical feedback systems.


Studies Of Mixing Processes In Gases And Effects On Combustion And Stability, Frank Paul Kozusko Jr. Jul 1995

Studies Of Mixing Processes In Gases And Effects On Combustion And Stability, Frank Paul Kozusko Jr.

Mathematics & Statistics Theses & Dissertations

Three physical models of laminar mixing of initially separated gases are studied. Two models study the effects of the mixing dynamics on the chemical reactions between the gases. The third model studies the structure and stability of a laminar mixing layer in a binary gas. The three models are:

1. Two ideal and incompressible gases representing fuel and oxidizer are initially at rest and separated across an infinite linear interface in a two dimensional system. Combustion, expected as the gases mix, will lead to a rapid rise in temperature in a localized area, i.e. ignition. The mixing of the gases …


On Cohesion Stable Graphs, Virginia Rice, Richard D. Ringeisen Jan 1994

On Cohesion Stable Graphs, Virginia Rice, Richard D. Ringeisen

Mathematics & Statistics Faculty Publications

The cohesion of a graph was introduced to model vulnerability of a graph relative to the neighborhoods of its vertices. We are concerned in this paper with the changes in this parameter when an edge is deleted. In particular, after displaying some results on stability under edge destruction, we go on to display various infinite classes of cohesion stable graphs. Several ways in which graphs or parts of graphs may be combined to produce stable graphs are also presented, along with a look at what cannot be stated at this time.


Uniqueness And Stability Of Nonnegative Solutions For Semipositone Problems In A Ball, Ismael Ali, Alfonso Castro, Ratnasingham Shivaji Mar 1993

Uniqueness And Stability Of Nonnegative Solutions For Semipositone Problems In A Ball, Ismael Ali, Alfonso Castro, Ratnasingham Shivaji

All HMC Faculty Publications and Research

We study the uniqueness and stability of nonnegative solutions for classes of nonlinear elliptic Dirichlet problems on a ball, when the nonlinearity is monotone, negative at the origin, and either concave or convex.


Stability Of A Viscoelastic Burgers Flow, D. Glenn Lasseigne, W. E. Olmstead Apr 1990

Stability Of A Viscoelastic Burgers Flow, D. Glenn Lasseigne, W. E. Olmstead

Mathematics & Statistics Faculty Publications

The system of equations proposed by Burgers to model turbulent flow in a channel is extended to include viscoelastic affects. The stability and bifurcation properties are examined in the neighborhood of the critical Reynolds number. For highly elastic fluids, the bifurcated state is periodic with a shift in frequency.


A New Approach To The Method Of Nonlinear Variation Of Parameters, A. Richard Mitchell, M. E. Lord Jan 1975

A New Approach To The Method Of Nonlinear Variation Of Parameters, A. Richard Mitchell, M. E. Lord

Mathematics Technical Papers - Archive

As is well-known [3] the method of variation of parameters is a very useful tool in studying the properties of solutions of perturbed differential equations. Extending the classical variation of constants formula for linear systems, Alekseev [1] obtained a variation of constants formula for nonlinear systems. In [2], Lakshmikantham developed a nonlinear variation of constants formula for a scalar differential equation whose unperturbed term is of variable separable type, under rather mild assumptions. In this paper, we wish to study the general problem under weaker assumptions. Our approach is parallel to the classical one and yields two different formulas, one …